1. The frequency and pathophysiology of the clonidine withdrawal syndrome was studied in fourteen hypertensive patients on chronic clonidine therapy. 2. After sudden cessation of clonidine (900 microgram daily) almost all of the patients showed an excessive increase of the heart rate and blood pressure. Seven of the fourteen patients had subjective symptoms, in three severe enough to require interruption of observation by therapeutic intervention 12 to 60 h after the last dose of clonidine. After clonidine withdrawal, NAE increased to abnormally high values in correlation with the blood pressure (P less than 0.01) and heart rate (P less than 0.001), whereas PRA even decreased initially, probably secondary to the rise of the blood pressure, and only rose, although not significantly, 48 h after withdrawal. PRA was not correlated with NAE, heart rate, or blood pressure. 3. It is concluded that the clonidine withdrawal phenomenon is a frequently occurring and potentially dangerous syndrome. Overactivity of the sympathetic nervous system is mainly responsible, without the mediation of the renin angiotensin system. This also explains our experience that adrenergic beta-receptor blocking drugs do not prevent the rise in BP, although they alleviate some of the symptoms.